Alert archive / Colorado / Red Flag Warnings in 2021
Red Flag Warning 24, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at May 25, 2021, 2:52 AM MDT for 11 counties in Colorado; Grand County, Utah. It took effect at May 26, 2021, 12:00 PM MDT. It was in force for 8 hr. 15 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 2021, 2:52 AM MDT (08:52 UTC)
- In effect from
- May 26, 2021, 12:00 PM MDT
- Expired
- May 26, 2021, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Grand Junction, CO
Counties Delta County, CO, Dolores County, CO, Garfield County, CO, La Plata County, CO, Mesa County, CO, Moffat County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, Rio Blanco County, CO, San Miguel County, CO, Grand County, UT
The radar
The Grand Junction radar (KGJX), 45 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 12:44 PM MDT | NON-TSTM WND GST 45 | Douglas Pass, CO | MESONET STATION CO098 139S034 DOUGLAS PASS. |
| May 26, 1:04 PM MDT | NON-TSTM WND GST 50 | Douglas Pass, CO | MESONET STATION CO098 139S034 DOUGLAS PASS. |
| May 26, 2:23 PM MDT | NON-TSTM WND GST 40 | 18 Se Massadona, CO | MESONET STATION PIRC2 PINTO, MASSADONA 18SE. |
| May 26, 3:04 PM MDT | NON-TSTM WND GST 45 | 4 Ene Elk Springs, CO | MESONET STATION CO136 040W040 US-40 AT ELK SPRINGS RAN. |
| May 26, 3:46 PM MDT | NON-TSTM WND GST 49 | 2 Sw Great Divide, CO | MESONET STATION GDRC2 GREAT DIVIDE 2SW. |
| May 26, 3:55 PM MDT | NON-TSTM WND GST 44 | 5 W Telluride, CO | AWOS STATION KTEX TELLURIDE REGIONAL ARPT. |
| May 26, 4:14 PM MDT | NON-TSTM WND GST 52 | Douglas Pass, CO | MESONET STATION CO098 139S034 DOUGLAS PASS. |
| May 26, 4:33 PM MDT | NON-TSTM WND GST 47 | 2 Ese Craig, CO | ASOS STATION KCAG CRAIG-MOFFAT COUNTY AIRPORT. |
| May 26, 4:52 PM MDT | NON-TSTM WND GST 42 | 3 Nnw Hotchkiss, CO | MESONET STATION JAYC2 JAY, HOTCHKISS 3NNW. |
| May 26, 5:04 PM MDT | NON-TSTM WND GST 58 | Douglas Pass, CO | MESONET STATION CO098 139S034 DOUGLAS PASS. |
| May 26, 5:15 PM MDT | NON-TSTM WND GST 40 | 3 N Delta, CO | AWOS STATION KAJZ BLAKE FIELD AIRPORT, DELTA. |
| May 26, 5:48 PM MDT | NON-TSTM WND GST 40 | 46 Nne Castle Valley, UT | MESONET STATION BCRU1 BRYSON CANYON. |
| May 26, 5:57 PM MDT | NON-TSTM WND GST 42 | 13 Ene Buford, CO | MESONET STATION DHOC2 DEAD HORSE, BUFORD 14ENE. |
| May 26, 6:24 PM MDT | NON-TSTM WND GST 51 | 4 Ene Elk Springs, CO | MESONET STATION CO136 040W040 US-40 AT ELK SPRINGS RAN. |
| May 26, 8:09 PM MDT | NON-TSTM WND GST 43 | 16 Nw Moab, UT | ASOS STATION KCNY 16 NW MOAB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 8.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3709 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229 WWUS85 KGJT 250852 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 252 AM MDT Tue May 25 2021 COZ200-202-207-290-292-UTZ490-252200- /O.NEW.KGJT.FW.W.0024.210526T1800Z-210527T0200Z/ Little Snake Forecast Area-White River Forecast Area- Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- Colorado River Basin- 252 AM MDT Tue May 25 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 200, 202, 207, 290, 292, AND 490... The National Weather Service in Grand Junction has issued a Red Flag Warning for gusty winds, low relative humidity and dry fuels, which is in effect from noon to 8 PM MDT Wednesday. * AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little Snake Forecast Area, Fire Weather Zone 202 White River Forecast Area, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. In Utah, Fire Weather Zone 490 Colorado River Basin. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...8 to 13 percent. * IMPACTS...Conditions will be favorable for easy ignition and rapid spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
973 WWUS85 KGJT 251942 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 142 PM MDT Tue May 25 2021 COZ203-261200- /O.EXA.KGJT.FW.W.0024.210526T1800Z-210527T0200Z/ Lower Colorado River- 142 PM MDT Tue May 25 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONE 203 BELOW 6500 FEET... The National Weather Service in Grand Junction has issued a Red Flag Warning below 6500 feet for gusty winds, low relative humidity and dry fuels, which is in effect from noon to 8 PM MDT Wednesday. * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River below 6500 feet. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...8 to 13 percent. * IMPACTS...Conditions will be favorable for easy ignition and rapid spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ200-202-207-290-292-UTZ490-261200- /O.CON.KGJT.FW.W.0024.210526T1800Z-210527T0200Z/ Little Snake Forecast Area-White River Forecast Area- Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- Colorado River Basin- 142 PM MDT Tue May 25 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 200, 202, 207, 290, 292, AND 490... * AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little Snake Forecast Area, Fire Weather Zone 202 White River Forecast Area, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. In Utah, Fire Weather Zone 490 Colorado River Basin. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...8 to 13 percent. * IMPACTS...Conditions will be favorable for easy ignition and rapid spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
643 WWUS85 KGJT 260843 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 243 AM MDT Wed May 26 2021 COZ200-202-207-290-292-UTZ490-262300- /O.CON.KGJT.FW.W.0024.210526T1800Z-210527T0200Z/ Little Snake Forecast Area-White River Forecast Area- Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- Colorado River Basin- 243 AM MDT Wed May 26 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 200, 202, 207, 290, 292, AND 490... * AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little Snake Forecast Area, Fire Weather Zone 202 White River Forecast Area, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. In Utah, Fire Weather Zone 490 Colorado River Basin. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...9 to 14 percent. * IMPACTS...Conditions will be favorable for easy ignition and rapid spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ203-262300- /O.CON.KGJT.FW.W.0024.210526T1800Z-210527T0200Z/ Lower Colorado River- 243 AM MDT Wed May 26 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONE 203 BELOW 6500 FEET... * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River below 6500 feet. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...9 to 14 percent. * IMPACTS...Conditions will be favorable for easy ignition and rapid spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
704 WWUS85 KGJT 262017 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 217 PM MDT Wed May 26 2021 COZ207-262130- /O.CAN.KGJT.FW.W.0024.000000T0000Z-210527T0200Z/ Southwest Colorado Lower Forecast Area- 217 PM MDT Wed May 26 2021 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONE 207... The National Weather Service in Grand Junction has cancelled the Red Flag Warning. Thick cloud cover has resulted in higher humidities and weaker winds across the area. Therefore, the Red Flag Warning has been cancelled. $$ COZ200-202-290-292-UTZ490-270200- /O.CON.KGJT.FW.W.0024.000000T0000Z-210527T0200Z/ Little Snake Forecast Area-White River Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- Colorado River Basin- 217 PM MDT Wed May 26 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 200, 202, 290, 292, AND 490... * AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little Snake Forecast Area, Fire Weather Zone 202 White River Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. In Utah, Fire Weather Zone 490 Colorado River Basin. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...9 to 14 percent. * IMPACTS...Conditions will be favorable for easy ignition and rapid spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ203-270200- /O.CON.KGJT.FW.W.0024.000000T0000Z-210527T0200Z/ Lower Colorado River- 217 PM MDT Wed May 26 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONE 203 BELOW 6500 FEET... * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River below 6500 feet. * WINDS...Southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...9 to 14 percent. * IMPACTS...Conditions will be favorable for easy ignition and rapid spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
739 WWUS85 KGJT 270153 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 753 PM MDT Wed May 26 2021 COZ200-202-290-292-UTZ490-270300- /O.EXP.KGJT.FW.W.0024.000000T0000Z-210527T0200Z/ Little Snake Forecast Area-White River Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- Colorado River Basin- 753 PM MDT Wed May 26 2021 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 200, 202, 290, 292, AND 490... Winds will begin to diminish and relative humidity will begin to recover over the next hour or so. Combined with fairly thick cloud cover, the Red Flag Warning will be allowed to expire as scheduled. $$ COZ203-270300- /O.EXP.KGJT.FW.W.0024.000000T0000Z-210527T0200Z/ Lower Colorado River- 753 PM MDT Wed May 26 2021 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONE 203 BELOW 6500 FEET... Winds will begin to diminish and relative humidity will begin to recover over the next hour or so. Combined with fairly thick cloud cover, the Red Flag Warning will be allowed to expire as scheduled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at May 24, 11:08 PM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 24, 11:08 PM MDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1108 PM MDT Mon May 24 2021 .SHORT TERM...(Tonight through Tuesday night) Issued at 232 PM MDT Mon May 24 2021 It's been a pleasant, late Spring day across the Western Slope in the wake of this past weekend's system. Temperatures are currently running 4 to 8 degrees below normal under sunny to mostly sunny skies. An exception is across far northeast Utah and northwest Colorado where passing fair weather cumulus clouds can be spotted. The benign conditions will continue through the short term period as dry southwest flow persists overheard. Overnight lows tonight, though still running below normal, will be slightly warmer with only a few pockets of subfreezing temperatures in some valleys. Highs on Tuesday will rebound back to above seasonal by a couple to several degrees. The next Pacific disturbance will push onshore by midday Tuesday before approaching the Northern Rockies that evening. As a result, the southwest gradient aloft will begin to tighten across eastern Utah and western Colorado. Additionally, we can expect high cirrus clouds to stream overhead during the late afternoon and early evening hours. This cloud deck will continue to thicken Tuesday night, resulting in a mild night with low temperatures running well above normal. .LONG TERM...(Wednesday through Monday) Issued at 232 PM MDT Mon May 24 2021 A trough of low pressure is forecast to be over the Northern Rockies on Wednesday. The main forcing associated with this trough will remain to the north, over Wyoming and Montana, but a few showers may still be possible for northeastern Utah and far northwestern Colorado. The bigger story with this trough passage is the associated tightening of the pressure gradient leading to increasing surface winds and potential critical fire weather conditions. This trough moves east Wednesday night and a ridge builds in for Thursday and Friday. Pockets of localized critical fire weather conditions will again be possible Thursday and are expected to become widespread Friday as the next Pacific trough swings into the Northern Rockies. As with the system earlier in the week, this trough will tighten the pressure gradient and bring increasing southwesterly winds for the weekend. Ensemble and deterministic forecasts do seem to be in good agreement over this forecast. Looking into early next week, models are in agreement that a trough of low pressure will develop along the Pacific Coast. The jet associated with this trough will keep the winds up, and there is some indication that enough mositure will be advected in to support some terrain driven showers and storms Sunday. At this point, the chances for these showers are not promising, and if they do occur there won't be much in the way of beneficial amounts of precipitation with them. Ensemble forecasts are still indicating this trough forms a cutoff low and then becomes trapped south of a ridge forecast to build over western Canada and the northeastern Pacific. What that means for western Colorado and eastern Utah will be determined by how much moisture can be advected in early next week, but at this point the long term forecast is looking dry. Temperatures are expected to warm through the long term period. Friday into the weekend looks to be the warmest thanks to the midlevel thermal axis building in across the region. Temperatures will run around 10 degrees above normal, though are expected to remain short of record levels at this time. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1107 PM MDT Mon May 24 2021 High clouds increase later today and winds will be gusty in the afternoon otherwise VFR conditions are expected. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...MMS LONG TERM...BGB AVIATION...TGJT
Hazardous weather outlook, May 24, 2:53 AM MDT, 23 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 253 AM MDT Mon May 24 2021 COZ001>014-017>023-UTZ022>025-027>029-250900- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 253 AM MDT Mon May 24 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Critical fire weather conditions will return by midweek and again this coming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Colorado, 2021Red Flag Warnings in Utah, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.